The U.S. Food and Drug Administration (FDA) is warning that use of the antipsychotic Geodon and generic version of the drug, ziprasidone, can result in a potentially fatal skin reaction.
New Warning Added to Geodon Label
Reuters reports that a new drug label has been added to Geodon’s label addressing the possibility of Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS).
DRESS syndrome often starts as a small rash, but soon spreads to cover the entire body. DRESS syndrome may also result in fever, inflammation of the internal organs, and swollen or enlarged lymph nodes. About 10 percent of DRESS syndrome cases result in death.
While no deaths have been linked to Geodon, regulators did analyze six cases in which patients developed symptoms of DRESS symptom within 30 days of initiating treatment with ziprasidone.
Patients taking Geodon who develop symptoms of DRESS syndrome are urged to seek immediate medical assistance.
- Geodon is a medication used in the treatment of schizophrenia and bipolar disorder. The drug reduces delusions, hallucinations, and several other psychotic symptoms.
- Goedon was approved by the FDA in 2001.
- Last year, 2.5 million prescriptions were filled for Geodon and generic versions of the drug.